Acorda Therapeutics Announces FDA Approval of AMPYRA™ (dalfampridine) to Improve Walking in People with Multiple Sclerosis – Demonstrated by Increases in Walking Speed
First and Only FDA-Approved Therapy Addressing Walking Impairment
AMPYRA Previously Referred to as Fampridine-SR
AMPYRA Expected to be Available by Prescription in March 2010
Acorda Therapeutics, Inc. (Nasdaq: ACOR) today announced that it has received marketing approval from the U.S. Food and Drug Administration (FDA) for AMPYRA™ (dalfampridine), an oral treatment to improve walking in patients with multiple sclerosis (MS). This was demonstrated by an increase in walking speed. AMPYRA demonstrated efficacy in people with all four major types of MS (relapsing remitting, secondary progressive, progressive relapsing and primary progressive). AMPYRA can be used alone or with existing MS therapies, including immunomodulator drugs.
the entire release is available on this financial news page ...
A. In the first phase III study, common adverse events (side effects) experienced more often by those on active treatment included back pain, dizziness, insomnia, fatigue, nausea and balance disorder. Two serious adverse events led participants to discontinue taking the drug (one case of anxiety and one seizure in a person who developed sepsis from a urinary tract infection). In the second phase III study, additional common adverse events in those on therapy included urinary tract infection, falls, and headache.
I know all drugs have side effects and I have been lucky having had few of them. But it seems wrong to have balance problems as a side effect. Do you think it is because ppl who have been experiencing difficulties are now not being careful or is it a true sense of loss of balance. We know that walking is essentially loosing your balancing then catching it again.
No I looked at that again and it said balance disorder. I would sure like to know more about that. Still it is an amazing opportunity as everyone will not experience the side effects and no one should experience them all. Like other meds it will work differently with each individual. I sure would like to walk a little better myself ;))
Thanks for posting this, Lulu! It sounds very interesting.
I am not diagnosed with anything, but walking speed and endurance have become one of my biggest problems. The PT I'm seeing thinks it's nerve damage, perhaps from my scoliosis. If the exercises she's prescribed don't help significantly over the next couple of months, I might ask my doctor if I could try this drug, just to see what happens.
I'm with you Nancy T! I'm increasingly frustrated by the inability to build any kind of stamina or strength. I'm soooo glad I'm mobile enough that most people don't notice a deficit. On the other hand, my lack of progress has caused me to abandon activities I really wasn't ready to give up.
Side effects? I've got all that stuff already so how would I know? They seem to be common among people with MS. I wonder if these 'side effects' were new to the people in the study or just things they reported had occurring during the trial.
I guess I'll have to do some looking around at any info available. I'm very interested in what the drug actually DOES that improves walking in people with MS.
I am on the compounded version of this drug, 4-aminopyridine. The new version is sustained release so should work better over time and also lower the likelihood of side effects. It is a potassium channel blocker, which means that it lowers the action potential for neurons to fire. Since the bar that has to be surpassed for nerves to fire is lower, it is easier for them to keep going and this is apparently how it improves endurance, nerve fatigue and walking.
I would not say that the effect is dramatic, but it might give you a boost (actually one reason the FDA hesitated on approving it is that they weren't sure the therapeutic effect was big enough; they also found that there were responders and non-responders). At first I thought it was really helping and then after a few weeks I thought not so much. However, the couple times I have tried stopping it, I seemed to develop many more problems fairly quickly (like not even being able to stand up in a store while hanging on to a cart and waiting for my husband to pick something out) so I've stuck with it.
It can cause seizures (for the same reason as it helps; it makes the neurons fire more easily) and death if you overdose (it started out as a bird poison), but unless you are prone to seizures, you're probably not likely to have problems. The only side effect I've had is more tingling in the face and how much to attribute that to the 4-ap is unclear; I had plenty of tingling before the drug.
Thanks sho for your report. That makes it clearer than any report on the news services.
Celebrex sometimes leaves me wondering if it's working too. But when I've had to stop it before procedures I realize just how much pain it was relieving. Then I wonder if it's a rebound type reaction that would go away if I stayed off of it. I'm never brave enough to try.
Thanks Sho, I was in a goffy mood this morning and found myself wondering if it would speed other things up, too. Could I pee faster? Will I think faster? Could I cook faster? I'll bet, if I tried, I could drive faster, too!
I'm not making light of this. It is wonderful news to someone who has slowed down so much, I am about to be reclassified as a statue. I think being merely ornamental has tax consequences...
I'd like to walk better, steadier, and further. Faster? I guess that would follow. Is that why the test uses speed as a successful marker? Or is it a reflection of society's better = faster? I'm OK with slow to a point. If someone needs me to be faster they should put wheels ON me instead of pills IN me.
disclaimer 1: Answers to questions are not required nor necessarily requested. They will however, always be welcomed.
disclaimer 2: A genuine thank you to all the researchers out there. I know all these steps along the way will help get us where we want to be in the end. Keep up the good work.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.